Alert archive / New Jersey / Special Marine Warnings in 2022

Special Marine Warning 103, NWS Philadelphia/Mount Holly

September 6, 2022

NWS Philadelphia/Mount Holly issued this special marine warning at Sep 6, 2022, 11:05 AM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 6, 2022, 11:05 AM EDT (15:05 UTC)
Expired
Sep 6, 2022, 12:00 PM EDT
In force
55 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special marine warning went out at Sep 6, 8:45 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Sep 6, 8:45 AM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
845 AM EDT Tue Sep 6 2022

.SYNOPSIS...
High pressure remains anchored over eastern Canada through the
middle of this week. Low pressure tracks along a stationary
boundary over the area today, and then the front slides offshore
tonight. Another area of low pressure tracks along that front
tonight through Wednesday. A cold front passes through Wednesday
night, and then high pressure builds over the area into the
weekend before moving offshore early in the new week. Another
frontal boundary approaches thereafter.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 830 AM, an area of moderate to heavy rain continues to move
across nearly the entire area with precipitable water values at and
above 2 inches. Thus far no lightning has been detected. A
mesoanalysis showed a corridor of surface-based instability (SBCAPE)
of 500-1000 J/kg along and south/east of I-95. It will be these
areas that have the better chance for isolated thunderstorms later
today. As the surface low tracks across Delmarva and southern New
Jersey this afternoon, low-level spin should increase some. This
will be due to the the winds backing more in the lowest levels for a
time ahead of the surface low. Will have to watch any convective
elements (especially deeper convection) as it could tap into this
localized area of greater low-level spin/helicity. Some low-level
rotation will be possible, especially if convection is able to
interact with a southward drifting front.

Otherwise, a 500 mb trough swings in from Ontario/Quebec with
relatively strong PVA over the region. This resulted in surface
cyclogenesis over Northern Maryland. In addition, a modest 250 mb
jet streak of 70-80 kt will be positioned over our region through
the late morning and early afternoon. In conjunction with PVA,
sufficient synoptic lift is present in addition to the deep
atmospheric moisture, setting up an active day.

The latest high-res guidance continues to hint at two rainfall
maxima over our region. The first is over the Lehigh Valley and
Poconos, extending into northern NJ, which is near and north of a
front. The second maximum is down near the Philadelphia metropolitan
area and southern New Jersey. This area is in the vicinity of where
the surface low will slowly track through the day. Confidence
remains low on exact amounts but the general thinking is that a
general 1-3 inches of rain is expected to fall, with locally higher
amounts possible especially in the areas mentioned above. Due to
this, we added earlier Cumberland, Atlantic, and Cape May County to
the Flood Watch.

By the late afternoon/early evening, the heaviest rain should
be out of the area. The surface low will move off the coast by
tonight, though it will linger just offshore of SE NJ. Scattered
showers and maybe a few more heavy downpours could move through
overnight, mainly from the I-95 corridor on east.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Low pressure meanders off the New Jersey coast on Wednesday as
an upper trough lies west of the Appalachians. Bands of precip
will rotate around the low back towards the Mainland, keeping
showers likely in the forecast through most of the day. As that
trough pivots through the region in the afternoon and evening,
some shortwave energy will pass through with it, and isolated
thunderstorms are possible with its passage.

Low pressure offshore moves out to sea Wednesday night as a
cold front works its way through the region. Showers taper off,
but it will take some time for drier air to filter into the
region. As such, patchy fog may develop Wednesday night.

The front will push offshore on Thursday, but winds will keep a
north-northeast component to them as high pressure continues to
build in from the north and west. Surface dew points drop off a
bit during the day, generally falling from the low to mid 60s
to the upper 50s/low 60s. Temperatures rise a bit compared to
Wednesday, and should be either at or just shy of normal levels.

Clear and cool Thursday night with lows in the 50s and low 60s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure builds in from the north on Friday and will pass
nearly overhead on Saturday before moving offshore on Sunday.
Temperatures gradually rise into the weekend and will end up
being several degrees above normal, with highs getting into the
low to mid 80s Saturday and Sunday. Humidity levels will begin
to creep back up to over the weekend as return flow sets up
behind the departing high, and surface dew points rise back into
the lower 60s. Conditions will be dry through Saturday and into
most of Sunday.

High pressure will become anchored somewhere offshore Sunday
and Monday, but there are timing and placement differences
between the GFS/ECMWF/Canadian. The issue with this is that an
upper trough and surface cold front approach from the west, and
its progression will be highly dependent on the placement of the
high. The closer the high is to the Mainland, the longer it
will take for precip associated with that front to enter the
local area. Due to these uncertainties, will follow the NBM
guidance, and carry slight chance PoPs starting Sunday
afternoon, ramping up to chance PoPs on Monday.

It is possible that the offshore high will stall the forward
progression of the front, keeping precip in the forecast for
much of the start of the new week.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY and surrounding areas.

Rest of today...MVFR to IFR ceilings and visibilities with rain. The
conditions could locally drop to LIFR at times. The rain should
become more showery during the afternoon, however IFR ceilings
should persist. South to southeast winds 5-10 knots, becoming east
to northeast especially this afternoon. Moderate confidence.

Tonight...IFR ceilings along with MVFR visibilities at times due to
low clouds and some lingering rain/showers. Northeasterly winds
around 10 knots. Moderate confidence.

Outlook...

Wednesday through Wednesday night...Sub-VFR conditions in
-SHRA. Isolated TSRA also possible NE winds 5 to 15 kt, except
15 to 20 kt with gusts to 25 kt along the NJ coast (mainly at
KACY). Improving conditions Wednesday night. Moderate
confidence.

Thursday through Thursday night...VFR. N-NE winds 5 to 10 kt.
High confidence.

Friday through Saturday...VFR. E winds 5 to 10 kt, becoming SE
on Saturday. High confidence.

&&

.MARINE...
No marine headlines are anticipated for today though seas will
build, getting into the 3-4 foot range. Southerly winds in the
morning will shift towards the east/southeast later today.
Expect winds to hover in the 15-20 kt range with gusts up to 25
kt.

For tonight, a Small Craft Advisory goes into effect for the
waters off the coast of Monmouth, Ocean, and Atlantic County.
Seas in the SCA will increase into the 5-6 foot range, with 3-4
foot seas off the coast of Cape May County, and Sussex County,
DE. Winds will be out of the northeast around 15-20 kts. Sub-SCA
conditions are expected for the Delaware Bay.

Outlook...

Wednesday through Thursday...SCA conditions on the ocean waters for
both 25 kt gusts and 5 to 7 ft seas on Wednesday, and then for 5 to
7 ft seas on Thursday.

Friday through Saturday...Elevated seas on the ocean waters will
continue through Friday and possibly into Saturday. A SCA may be
needed. Conditions should remain below SCA levels on Delaware
Bay.

Rip Currents...

For Tuesday, winds will turn more onshore, hovering in the
10-20 MPH range. Breaking waves will increase to around 2 to 3
feet, and with a moderate to long period onshore swell of around
10-11 seconds, there will be a MODERATE risk for the
development of rip currents along the New Jersey and Delaware
beaches.

For Wednesday, onshore flow will continue. Wave heights are
expected to increase, with breaking waves around 3 to 4 feet. A
northeasterly onshore moderate period swell of around 7 seconds
is expected. This will result in a MODERATE risk for the
formation of dangerous rip currents along the New Jersey and
Delaware beaches. Will have to watch trends for the mid and
northern NJ coast as there is a chance an upgrade to a high risk
is needed. However, confidence was not high enough just yet to
incorporate it. Changes may be made in subsequent updates.

&&

.HYDROLOGY...
Heavy rainfall is forecast for portions of the region into this
evening. While much of the area has been dry over the past
couple of months, moderate to locally heavy rain with some
embedded thunderstorms could train across the same areas several
times with rainfall rates of 1 to 2 inches per hour at times.
These rates on dry ground may initially enhance runoff leading
to flash flooding of urbanized and low lying areas. A Flood
Watch remains in effect for the potential for excessive rainfall
across portions of the area and has been expanded to include
all of New Jersey. Event total rainfall amounts of 1 to 2.5
inches are expected with localized amount possibly exceeding 3
to 4 inches.

&&

.TIDES/COASTAL FLOODING...
An extended period of modest onshore northeasterly winds is
expected from late today through at least Friday. Higher
astronomical tides are also expected from the full moon on
Saturday. These factors combined with the long period swells and
elevated seas arriving from the tropical cyclones across the
open Atlantic are expected to result in minor coastal flooding
along the Atlantic coasts of New Jersey and Delaware and the
Delaware Bay coasts with the evening high tides Wednesday and
Thursday and possibly Friday as well. Coastal Flood Advisories
will likely be needed in these areas for the evening high tides
with future forecast updates.

On the northeastern Chesapeake Bay, tide levels are expected to
remain below minor flooding thresholds.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 8 PM EDT this evening for PAZ070-071-101>106.
     Flood Watch until noon EDT today for PAZ054-055-060>062.
NJ...Flood Watch until 8 PM EDT this evening for NJZ009-010-012>027.
     Flood Watch until noon EDT today for NJZ001-007-008.
DE...Flood Watch until 8 PM EDT this evening for DEZ001.
MD...None.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT
     Thursday for ANZ450>452.
     Small Craft Advisory from 8 AM Wednesday to 6 PM EDT Thursday
     for ANZ453>455.

&&

SYNOPSIS...MPS
NEAR TERM...Gorse/Hoeflich
SHORT TERM...MPS
LONG TERM...MPS
AVIATION...Gorse/Hoeflich/MPS
MARINE...Hoeflich/MPS
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 6, 3:59 AM EDT, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
359 AM EDT Tue Sep 6 2022

NJZ001-007-008-PAZ054-055-060>062-070800-
Sussex-Warren-Morris-Carbon-Monroe-Berks-Lehigh-Northampton-
359 AM EDT Tue Sep 6 2022

...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ009-010-012>020-026-027-PAZ070-071-101>106-070800-
New Castle-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Coastal Ocean-Southeastern Burlington-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
359 AM EDT Tue Sep 6 2022

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Delaware, central
New Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ021>024-070800-
Cumberland-Atlantic-Cape May-Atlantic Coastal Cape May-
359 AM EDT Tue Sep 6 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002>004-MDZ012-015-019-020-070800-
Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot-
Caroline-
359 AM EDT Tue Sep 6 2022

This Hazardous Weather Outlook is for central Delaware, southern
Delaware and northeast Maryland.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ025-070800-
Coastal Atlantic-
359 AM EDT Tue Sep 6 2022

...FLOOD WATCH IN EFFECT FROM 7 AM EDT THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for southern New Jersey.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-070800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
359 AM EDT Tue Sep 6 2022

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 6, 8:09 AM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
809 AM EDT TUE SEP 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     FLASH FLOOD      1 W CONSHOHOCKEN        40.08N 75.32W
09/06/2022                   MONTGOMERY         PA   LAW ENFORCEMENT

            WATER RESCUE ON CONSHOHOCKEN RD.

&&

BAH
Local storm report, Sep 6, 9:12 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 AM EDT TUE SEP 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     FLASH FLOOD      1 SSW SUMMERDALE        40.02N 75.10W
09/06/2022                   PHILADELPHIA       PA   OTHER FEDERAL

            FRANKFORD CREEK AT PHILADELPHIA CRESTED AT
            8.73 FEET AT 852 AM. FLOOD STAGE WAS REACHED
            AT 830 AM.

&&

BAH
Local storm report, Sep 6, 9:16 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
916 AM EDT TUE SEP 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     FLASH FLOOD      1 NW UPPER DARBY        39.97N 75.28W
09/06/2022                   DELAWARE           PA   OTHER FEDERAL

            COBBS CREEK AT PHILADELPHIA WENT ABOVE FLOOD
            STAGE AT 815 AM.

&&

BAH
Local storm report, Sep 6, 9:21 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
921 AM EDT TUE SEP 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     FLASH FLOOD      MANAYUNK                40.02N 75.21W
09/06/2022                   PHILADELPHIA       PA   OTHER FEDERAL

            WISSAHICKON AT WISSAHICKON CREEK REACHED
            FLOOD STAGE 912 AM.

&&

BAH

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:00 AM EDTAreal Flood AdvisoryPHIWarren114 min
Sep 6, 7:50 AM EDTAreal Flood AdvisoryPHIBurlington, Camden, Gloucester, Salem4 hr
Sep 6, 10:20 AM EDTAreal Flood AdvisoryPHICamden, Cumberland, Gloucester, Salem100 min
Sep 6, 10:27 AM EDTAreal Flood AdvisoryPHIAtlantic, Cape May3 hr
Sep 6, 10:52 AM EDTSpecial Marine WarningPHI53 min
Sep 6, 11:33 AM EDTTornado WarningPHICape May27 min
Sep 6, 11:54 AM EDTSpecial Marine WarningPHI66 min
Sep 6, 12:07 PM EDTSpecial Marine WarningPHI33 min
Sep 6, 12:14 PM EDTAreal Flood AdvisoryPHIBurlington, Ocean113 min
Sep 6, 12:56 PM EDTSpecial Marine WarningPHI64 min
Sep 6, 5:11 AM EDTAreal Flood AdvisoryPHIBerks, Chester, Delaware, Montgomery4 hr
Sep 6, 6:32 AM EDTFlash Flood WarningPHIChester, Montgomery4 hr
Sep 6, 6:55 AM EDTFlash Flood WarningPHIChester, Delaware, Montgomery, Philadelphia4 hr
Sep 6, 6:58 AM EDTAreal Flood AdvisoryPHIBerks116 min
Sep 6, 7:15 AM EDTAreal Flood AdvisoryPHIBucks3 hr
Sep 6, 8:07 AM EDTRiver Flood WarningPHIChester4 hr

Nearby

Special Marine Warnings in New Jersey, 2022Every special marine warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.